Jump to content

Momz: reinstate after Lexapro?


momz

Recommended Posts

Hi everyone,

 

I'm so thankful to have found this site; it helps immensely to learn that I'm not alone.

 

I've struggled with depression and anxiety since my late teens and have been on and off SSRIs since then. I was most recently put on Lexapro 20 mg in July 2015 for post-partum depression; I was then put on Buspar 15 mg (2x/day) in July 2017 for anxiety/panic.

 

Early this year, I decided I wanted to taper off the Lexapro. My psychiatrist prescribed the following taper schedule:

15 mg for 2 weeks

10 mg for 2 weeks

5 mg for 2 weeks

stop Lexapro 

 

I began experiencing withdrawal one week into taking 5 mg. Heavy anxiety (particularly in the mornings, which is typical for me), depression symptoms, lack of appetite, etc. etc. I have a phone call with my doctor this morning and am wondering if reinstating to 10 mg may be a good idea. I welcome all opinions.

Link to comment
  • Moderator

Hello, mom, and welcome to SA.

 

The tapering schedule your psychiatrist gave you was far too fast.  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  
Why taper by 10% of my dosage?
 
The withdrawal symptoms you are experiencing are typical of a too-fast taper.
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
Please be aware that sometime withdrawal symptoms don't appear immediately after a too-fast taper.
 
Reinstatement of a small dose of your drug is the only know way to alleviate withdrawal symptoms. Please read
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
As I understand it, you've been on 5 mg for a week.  During that time your brain has made some adaptations to the lower dosage.  For that reason, going all the way back up to 10mg may be too much for your brain to handle and you won't be able to stabilize.  I would suggest a reinstatement to 7 mg and see if that brings some relief.   Please Keep Notes on Paper so we can see if reinstatement is working. 
 
You will need to give it at least a week on the new dose.  It takes about 4 days for a dose change to get to full state in the blood and a bit longer for it to register in the brain.  T
Please remember that these drugs are strong.  These may seem like very small amounts, but it may be all that your brain needs. Lexapro (as I well know) is a particularly strong anti-depressant.  If the 7mg dose helps but isn't enough, increase.
 
After you have stabilized (which may take several months), you can begin a safe 10% taper as described in the link above.  
 
This link gives you instructions on how to make non-standard doses.
 
 
Unfortunately psychiatrists have little or no knowledge about tapering and withdrawal. These links should be helpful when talking to your doctor.
 
 
This is your Introduction thread where you can post your questions and updates.
 
Edited by ChessieCat
removed white space

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift to Valium taper.  

Current dose as of Aug. 5, 2022: 4.3mg

Taper is 77% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy